Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 85, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 20, 2005, 3:15 PM EDT for Barnwell County, Orangeburg County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2005, 3:15 PM EDT (19:15 UTC)
- Expired
- May 20, 2005, 4:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
Counties Barnwell County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 56 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 1:20 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 201915
SVRCAE
SCC011-075-202000-
/O.NEW.KCAE.SV.W.0085.050520T1915Z-050520T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
315 PM EDT FRI MAY 20 2005
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 400 PM EDT
* AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. THIS STORM WAS LOCATED NEAR WILLISTON...OR ABOUT 13 MILES
NORTH OF BARNWELL...MOVING NORTHEAST AT 25 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
BLACKVILLE AND WILLISTON...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE, AT 1, 800,
7 7 5, 7 1 9 9.
LAT...LON 3347 8146 3332 8144 3336 8123 3339 8095
3364 8103 3359 8126
$$
AWPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:24 PM EDT, 51 minutes earlier.
Area forecast discussion, May 20, 2:24 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 224 PM EDT FRI MAY 20 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY)... COLD FRONT CURRENTLY STRETCHING FROM NORTH CAROLINA INTO TN WILL MOVE SOUTHWARD TO CROSS THE AREA LATE TONIGHT. CATEGORICAL POPS LOOK IN ORDER WITH GOOD LIFT AND UNSTABLE AIRMASS FOR THE REST OF THE AFTERNOON. LARGE HAIL AND WIND DAMAGE WITH SOME STORMS. LIKELY POPS EARLY TONIGHT THEN PRECIP ENDING FROM THE NORTH AFTER MIDNIGHT. FRONT SHOULD BE SOUTH OF THE AREA BY 09Z. SHOWERS SHOULD BE SOUTH OF THE AREA BY 12Z. RIDGE BUILDING IN FROM THE NORTH WITH NORTHEAST WINDS AND BELOW NORMAL TEMPS FOR SATURDAY. WILL SEE CLEARING FROM THE NORTH DURING THE DAY SATURDAY. LOWS IN THE LOW TO MID 50S FOR SATURDAY NIGHT WITH TEMPS A LITTLE BELOW NORMAL FOR SUNDAY. && .LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)... UPPER LOW HOLDS OVER THE NORTHEASTERN U.S. THROUGH THURSDAY WITH BROAD TROUGH OVER THE EAST. SURFACE FRONT MOVING THROUGH MONDAY BRINGING A CHANCE OF CONVECTION SUNDAY NIGHT INTO MONDAY. SURFACE RIDGE BUILDS IN FOR TUESDAY THROUGH THURSDAY. NEXT FRONT APPROACHES FRIDAY BRINING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. TEMPS AT OR A LITTLE BELOW TEMPERATURE. && .AVIATION... A COLD FRONT WILL DROP SOUTHWARD INTO THE AREA BY TONIGHT. A STRONG LINE OF THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING PERIODS...UNTIL 00Z. MODERATE INSTABILITY AND SHEAR...SUGGEST POTENTIAL FOR SEVERE THUNDERSTORMS ESPECIALLY ALONG SAVANNAH RIVER AREA...AGS/DNL. MVFR CEILINGS EXPECTED. FRONT MOVING SOUTH OF AREA AFTER 06Z...MODELS SUGGEST LOW CLOUDINESS BEHIND THE FRONT...WILL FORECAST POSSIBLE IFR CONDITIONS TOWARD 12Z. CEILINGS SLOWLY RISING AFTER TOWARD END OF TAF PERIOD. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && PUBLIC: LM AVIATION: AWP
Hazardous weather outlook, May 20, 4:21 AM EDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 421 AM EDT FRI MAY 20 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 210830- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 421 AM EDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA.. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL APPROACH THE AREA FROM THE NORTH TODAY AND TONIGHT. SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE. A FEW OF THE STORMS MAY REACH SEVERE LIMITS...WITH WIND GUSTS TO 60 MPH AND PENNY SIZE HAIL. PERIODS OF CONVECTIVE ACTIVITY ARE EXPECTED TODAY INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
In the hours before
Special weather statement, May 20, 10:36 AM EDT, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1036 AM EDT FRI MAY 20 2005 SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-201736- AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON -COLUMBIA-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON -LINCOLN-MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND -SALUDA-SUMTER- INCLUDING THE CITIES OF AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA ...LEXINGTON...NEWBERRY...ORANGEBURG...SUMTER... 1036 AM EDT FRI MAY 20 2005 ...SEVERE THUNDERSTORM WATCH FOR THE AUGUSTA AREA IN EFFECT UNTIL 500 PM... ...CLUSTER OF THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN MOVING ACROSS CENTRAL MIDLANDS MOVING EAST... THUNDERSTORMS OVER THE COLUMBIA AREA WILL MOVE EAST TOWARD SUMTER AND CLARENDON COUNTIES THROUGH NOON. EXPECT LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING. THUNDERSTORMS DEVELOPING IN NORTHWEST GEORGIA WILL MOVE SOUTHEAST AND APPROACH THE CENTRAL SAVANNAH RIVER AREA THIS AFTERNOON. THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE. AWP
Special weather statement, May 20, 12:39 PM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1239 PM EDT FRI MAY 20 2005 SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-201830- AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON -COLUMBIA-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON -LINCOLN-MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND -SALUDA-SUMTER- INCLUDING THE CITIES OF AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA ...LEXINGTON...NEWBERRY...ORANGEBURG...SUMTER... 1239 PM EDT FRI MAY 20 2005 ...SEVERE THUNDERSTORM WATCH 300 IN EFFECT FOR THE AUGUSTA AREA UNTIL 500 PM... ...STRONG LINE OF THUNDERSTORMS IN CENTRAL GEORGIA APPROACHING THE CENTRAL SAVANNAH RIVER AREA... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF STRONG THUNDERSTORMS IN NORTH CENTRAL GEORGIA MOVING EAST-SOUTHEAST TOWARD THE AUGUSTA AREA...AND PIEDMONT OF SOUTH CAROLINA. THE AIRMASS IS BECOMING MODERATELY UNSTABLE IN THE CENTRAL SAVANNAH RIVER AREA AND SOUTH MIDLANDS. THIS LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO THE AUGUSTA METRO AREA BETWEEN 100 PM AND 200 PM. STRONG GUSTY WINDS...POSSIBLY DAMAGING IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT LIGHTNING...AND BRIEF HEAVY RAIN ARE POSSIBLE. OTHER NUMEROUS STORMS IN THE CENTRAL MIDLANDS WILL MOVE EAST TOWARD THE PEE DEE AND COAST DURING THE NEXT COUPLE OF HOURS. THESE STORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS AND OCCASIONAL LIGHTNING...MAINLY EAST OF COLUMBIA. HOWEVER...THE THREAT OF SEVERE WEATHER MAY DEVELOP IN THE MIDLANDS...AS FAR NORTH AS COLUMBIA AND SUMTER LATE THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATER STATEMENTS AND POSSIBLE WARNINGS. AWP
Local storm report, May 20, 2:09 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
209 PM EDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 21 W AUGUSTA 33.46N 82.36W
05/20/2005 0.88 INCH COLUMBIA GA EMERGENCY MNGR
COLUMBIA COUNTY REPORTED NICKEL SIZE HAIL
&&
AWPLocal storm report, May 20, 2:43 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
243 PM EDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL AUGUSTA 33.46N 82.00W
05/20/2005 0.88 INCH RICHMOND GA BROADCAST MEDIA
NICKEL SIZE HAIL AND TREES DOWN ON GORDON HWY AND HWY 1,
AS WELL AS DEENS RD, PEACH ORCHARD RD.
0230 PM HAIL AUGUSTA 33.46N 82.00W
05/20/2005 0.88 INCH RICHMOND GA EMERGENCY MNGR
DOWNTOWN AUGUSTA.
&&
DSThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:01 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 29 min |
| May 20, 2:10 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 35 min |
| May 20, 2:23 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 37 min |
| May 20, 2:27 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 33 min |
| May 20, 2:31 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 44 min |
| May 20, 2:44 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 46 min |
| May 20, 2:59 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell | 46 min |
| May 20, 3:03 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 42 min |
| May 20, 3:19 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 41 min |
| May 20, 3:58 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Sumter | 47 min |
| May 20, 4:00 PM EDT | Severe Thunderstorm Warning | CAE | Sumter | 45 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.